HomeAnswersEndocrinologydexa scanI have severe osteoporosis and I am taking PPIs for GERD. Can PPIs impact calcium absorption and cause osteoporosis?

Is low calcium absorption a cause of severe osteoporosis?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At August 15, 2023
Reviewed AtAugust 15, 2023

Patient's Query

Hello doctor,

I have been diagnosed with severe osteoporosis based on a DEXA lumbar T-score of -3.6. How does an endocrinologist rule out low mineral or calcium absorption as a contributing cause? What set of bloodwork or other tests does one use in a clinical setting to assess whether the individual has inadequate calcium absorption?

I have taken PPIs for GERD for about 25 years. I have heard that there is some evidence that PPIs can impact mineral absorption. I would like to be confident that I have adequate calcium absorption before beginning a trial of Teriparatide. My endocrinologist says that I do, but her description of how she knows this has been vague. It is based on the attached testing. Maybe you can explain it better.

Thank you.

Hello,

Welcome to icliniq.com.

I read your query and understand your concern.

As for adequate calcium absorption, I see two pieces of evidence from your lab results (attachment removed to protect the patient’s identity).

  1. 24 hours of urine calcium is normal. It would be low if you were not absorbing calcium.

  2. PTH (parathyroid hormone) is normal. It would be high if you were not absorbing calcium.

I do not see testosterone levels. If not done, please check. Phosphorus is at the lower end of the normal range. I suggest you repeat it. Do serum and urine protein electrophoresis to be sure.

I admit that as a 52 year-old-male, osteoporosis is unusual and warrants extra workup.

Thank you.

Patient's Query

Hi doctor,

Thank you for replying.

I have added the testosterone results taken six months back. You will see a slightly elevated prolactin there. I had a scan to confirm a pituitary adenoma. My prolactin levels drift a little above normal or come back to normal. I have a few doubts.

  1. Are the serum and urine protein electrophoresis to check for multiple myeloma?

  2. Would Teriparatide seem appropriate for treatment?

  3. Have you ever seen an inaccurate DEXA scan?

I am having difficulty getting a complete DEXA scan report from the imaging lab. The only data we get are three T-scores. I would like to see the raw BMD numbers, images, and a computed TBS from the images. Would not the TBS be useful as further confirmation of treatment success later?

Hello,

Welcome back to icliniq.com.

Prolactin is normal, including the slightly higher value.

  1. Yes, those are to rule out multiple myeloma

  2. Teriparatide for two years is a reasonable choice. You should follow it with Zoledronic acid for a few more years.

  3. Yes, I have seen inaccurate DEXA (dual X-ray absorptiometry) reporting. In your report, as other sites like FN (femoral neck) and total femur also have low T-scores, we have to take it at face value.

Yes, DEXA images have to be looked at. They have to make sure proper positioning, the boundaries have been marked correctly, artifacts accounted for, and so on. Whether the center does quality checks and calculates the margin of error for their machine periodically and are the technicians ISCD (International Classification of sleep disorders) certified?

TBS (trabecular bone score) is a must, but guidelines have not incorporated TBS in treatment decisions and follow-ups yet.

Hope this helps you.

Thank you.

Patient's Query

Hi doctor,

Thank you for replying.

I recall my endocrinologist saying that we were going to do the DEXA as a baseline. Perhaps because I take PPIs and she wanted the baseline to compare. She cites prolactin levels as her reason for doing the scan. I will ask her for more information when we speak again.

Does the fact that I seem to be absorbing calcium rule out PPI use as a likely contributor? I would like to discuss whether having some form of surgery to correct the GERD is needed to reduce PPI usage to ensure I do not continue losing bone mass. I hope this makes sense.

With Teriparatide use, how often do you see nausea, hypercalcemia, orthostatic hypotension, or syncope?

And would you say the chance of having multiple myeloma is small?

Thank you.

Hello,

Welcome back to icliniq.com.

The long-term PPI (proton pump inhibitor) use is a risk factor. In your case, although calcium absorption as we can estimate using simple tests appears normal, we cannot discount the PPI use as a causal factor. Having said that, whether the risks of undergoing procedures such as fundoplication for GERD (gastroesophageal reflux disease) outweigh the benefit of stopping PPI is not readily clear. I do not suggest surgical procedures for GERD. The risk of multiple myeloma is minuscule. So if everything is ruled out, then we should call it idiopathic.

Hope this information helps you.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Thiyagarajan. T
Dr. Thiyagarajan. T

Diabetology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Endocrinology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy